manuscripta mathematica

, Volume 159, Issue 1–2, pp 1–12 | Cite as

A note on Galois groups and local degrees

  • Sara CheccoliEmail author


In this paper, we consider infinite Galois extensions of number fields and study the relation between their local degrees and the structure of their Galois groups. It is known that, if K is a number field and L / K is an infinite Galois extension of group G, then the local degrees of L are uniformly bounded at all rational primes if and only if G has finite exponent. In this note we show that the non uniform boundedness of the local degrees is not equivalent to any group theoretical property. More precisely, we exhibit several groups that admit two different realisations over a given number field, one with bounded local degrees at a given set of primes and one with infinite local degrees at the same primes.

Mathematics Subject Classification

11S15 11R32 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Amoroso, F., Dvornicich, R.: A lower bound for the height in abelian extensions. J. Number Theory 80, 260–272 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Amoroso, F., David, S., Zannier, U.: On fields with property (B). Proc. AMS 142(6), 1893–1910 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Amoroso, F., Nuccio, F.: Algebraic Numbers of Small Weils height in CM-fields: on a theorem of Schinzel. J. Number Theory 122(1), 247–260 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Amoroso, F., Zannier, U.: A relative Dobrowolski’s lower bound over abelian extensions. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 29(3), 711–727 (2000)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Amoroso, F., Zannier, U.: A uniform relative Dobrowolski’s lower bound over abelian extensions. Bull. Lond. Math. Soc. 42(3), 489–498 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bombieri, E., Gubler, W.: Heights in Diophantine Geometry. Cambridge University Press, Cambridge (2006)zbMATHGoogle Scholar
  7. 7.
    Bombieri, E., Zannier, U.: A note on heights in certain infinite extensions of \(\mathbb{Q}\). Rend. Mat. Acc. Lincei 12, 5–14 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Borevich, A.I., Shafarevich, I.R.: Number theory. Translated from the Russian by Newcomb Greenleaf. Pure and Applied Mathematics, vol. 20. Academic Press, New York, London (1966)Google Scholar
  9. 9.
    Checcoli, S., Zannier, U.: On fields of algebraic numbers with bounded local degrees. C. R. Acad. Sci. Paris 349(1–2), 11–14 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Checcoli, S.: Fields of algebraic numbers with bounded local degrees and their properties. Trans. Am. Math. Soc. 365(4), 2223–2240 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Colliot-Thélène, J.-L.: Points rationnels sur les fibrations, in Higher dimensional varieties and rational points (Budapest, 2001), Bolyai Soc. Math. Stud., vol. 12, pp. 171–221. Springer (2003)Google Scholar
  12. 12.
    Dèbes, P., Ghazi, N.: Galois covers and the Hilbert–Grunwald property. Ann. Inst. Fourier 62, 989–1013 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Demarche, C., Arteche, G.L., Neftin, D.: The Grunwald problem and approximation properties for homogeneous spaces. Ann. Inst. Fourier 67(3), 1009–1033 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Grunwald, W.: Ein allgemeines Existenztheorem für algebraische Zahlkörper. J. Reine Angew. Math. 169, 103–107 (1933)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Habegger, P.: Small height and infinite non-Abelian extensions. Duke Math. J. 162(11), 1895–2076 (2013)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Haran, D., Jarden, M., Pop, F.: The absolute Galois group of the field of totally \(S\)-adic numbers. Nagoya Math. J. 194, 91–147 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Mirsky, L.: The number of representations of an integer as the sum of a prime and a \(k\)-free integer. Am. Math. Mon. 56, 17–19 (1949)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Moree, P., Hommerson, H.: Value distribution of Ramanujan sums and cyclotomic polynomial coefficients. ArXiv:math.NT/0307352
  19. 19.
    Neftin, D.: Admissibility and field relations. Isr. J. Math. 19, 559–584 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Neukirch, J.: On solvable number fields. Invent. Math. 53, 135–164 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Neukirch, J., Schmidt, A., Wingberg, K.: Cohomology of number fields. Springer, collection Grundlehren der mathematischen Wissenschaften (2000)Google Scholar
  22. 22.
    Pop, F.: Embedding problems over large fields. Ann. Math. 144, 1–34 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Saltman, D.: Generic Galois extensions and problems in field theory. Adv. Math. 43, 250–283 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Schinzel, A.: On the product of the conjugates outside the unit circle of an algebraic number. Acta Arith. 24, 385–399 (1973). Addendum, ibidem, 26, 329–361 (1973)Google Scholar
  25. 25.
    Shafarevich, I.R.: On p-extensions. Am. Math. Soc. Transl. Ser. 2(4), 59–72 (1956)zbMATHGoogle Scholar
  26. 26.
    Shafarevich, I.R.: The embedding problem for split extensions. Dokl. Akad. Nauk SSSR 120, 1217–1219 (1958)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Wang, S.: On Grunwald’s theorem. Ann. Math. 2(51), 471–484 (1950)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Institut FourierSt. Martin d’HèresFrance

Personalised recommendations